West Virginia, 2016Hail and Damaging Wind in West Virginia, June 16, 2016
June 16, 2016 · NWS PBZ · 4 events in 3 counties and zones
Severe Thunderstorms developed along a warm front on the front side of deepening low pressure moving into the Great Lakes the morning of the 16th. Large hail was reported over eastern Ohio and western Pennsylvania, with isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorms developed along a warm front on the front side of deepening low pressure moving into the Great Lakes the morning of the 16th. Large hail was reported over eastern Ohio and western Pennsylvania, with isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 8:11 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 16, 8:11 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
911 AM EDT THU JUN 16 2016
.SYNOPSIS...
Crossing low pressure will bring showers and thunderstorms to the
Upper Ohio Valley Region today.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We have already issued a couple of severe warnings for the
activity moving across the northern portion of the CWA. Have
updated the grids for this early activity. This line will exit
the area by noon. There should be sufficient clearing behind the
line to allow instability to recover for more convection with the
main low this afternoon and evening. The full spectrum of severe
threats remains possible with this event. Even after the severe
threat wanes tonight, flash flooding may continue to be an issue
as efficient warm rain processes remain possible. Activity should
begin to die down towards sunrise.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Building high pressure will improve conditions rapidly behind the
exiting low. Expect Friday and Saturday temperatures near the
average with more comfortable humidity levels as per lower dewpoints.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
That high is progged to maintain dry and seasonal weather into
early next week. Northeast flow in the boundary layer may
initially limit temperatures to near, or a few degrees above the
averages, but rising heights aloft are signaling a rapid
moderation with temperatures for the period expected about 5 to
10 degrees above the near 80 average.
As mid week approaches, the models indicate frontal encroachment,
with passage currently slated for Tuesday. Rain chances have been
increased, and the temperature prognosis eased for that
eventually.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Tricky forecast for the first 6 hours. First must deal with the
left over scattered thunderstorms which may bring early
restrictions to PIT, AGC, BVI and LBE. Once this activity exits,
the next problem will be lower vis with rapidly developing fog.
Still plenty of cirrus covering the region, and model data wants
to keep the cirrus overhead through the night. This will limit the
amount and density of fog, but with surface dewpoints so high,
fog is expected at each port. For now will go with general mvfr
restrictions. After any morning fog, will be a brief return to
vfr conditions, until restrictions are likely again in the
afternoon as showers and storms return to the area.
.OUTLOOK /TONIGHT THROUGH MONDAY/...
Periodic restrictions are likely tonight night with the exiting
low pressure. VFR conditions are expected through the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 16, 2:35 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 AM EDT THU JUN 16 2016
OHZ039>041-048-057-058-068-PAZ007>009-013>016-022-023-074-170745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG-
INDIANA-WESTMORELAND RIDGES-
335 AM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND WESTERN PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING
WIND GUSTS AS THE PRIMARY HAZARD. HEAVY RAINFALL MAY SPAWN
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ049-050-059-069-PAZ020-021-029-031-073-075-076-WVZ001>004-
012-021-509>514-170745-
GARRETT-HARRISON-JEFFERSON-BELMONT-MONROE-BEAVER-ALLEGHENY-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-
OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
335 AM EDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A ENHANCED RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING
WIND GUSTS AS THE PRIMARY HAZARD. ISOLATED TORNADOES AND LARGE
HAIL ARE POSSIBLE...AND HEAVY RAINFALL MAY SPAWN LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Local storm report, Jun 16, 8:31 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
931 AM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL BOWERSTON 40.43N 81.19W
06/16/2016 E1.00 INCH HARRISON OH PUBLIC
.
&&
JDLocal storm report, Jun 16, 8:37 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
937 AM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL 1 NE ROSWELL 40.48N 81.34W
06/16/2016 M1.25 INCH TUSCARAWAS OH PUBLIC
.
&&
JDSpecial weather statement, Jun 16, 8:45 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT THU JUN 16 2016
PAZ007>009-015-161445-
VENANGO-MERCER-CLARION-FOREST-
945 AM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MERCER...
VENANGO...WESTERN FOREST AND NORTHERN CLARION COUNTIES...
AT 944 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GUYS MILLS TO 6 MILES SOUTHWEST OF
SUGARCREEK. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...SUGARCREEK...TIONESTA...HASSON HEIGHTS...
SENECA...POLK...SANDY LAKE...ROUSEVILLE...SHIPPENVILLE...
COOPERSTOWN...KENNERDELL...WOODLAND HEIGHTS...PLEASANTVILLE...
UTICA...NEW LEBANON...LEEPER...FRYBURG...
WEST HICKORY AND EAST HICKORY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4124 7927 4131 8009 4149 8012 4149 8000
4156 7991 4160 7983 4162 7983 4162 7961
4163 7929
TIME...MOT...LOC 1344Z 263DEG 31KT 4162 8004 4136 7998
TAXSpecial weather statement, Jun 16, 8:56 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT THU JUN 16 2016
PAZ008-014-015-022-161445-
VENANGO-CLARION-BUTLER-ARMSTRONG-
956 AM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ARMSTRONG...
SOUTH CENTRAL VENANGO...NORTHEASTERN BUTLER AND CLARION COUNTIES...
AT 955 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF FRANKLIN TO NEAR
SHANOR-NORTHVUE. MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARION...KITTANNING...KNOX...RIMERSBURG...SHANOR-NORTHVUE...
NEW BETHLEHEM...WEST KITTANNING...CHICORA...EAST BRADY...
RURAL VALLEY...PARKER...EAST BUTLER...SLIGO...WORTHINGTON...
EMLENTON...STRATTANVILLE...BRUIN...CLINTONVILLE...
LIMESTONE AND WEST HILLS.
THIS INCLUDES INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 33
AND 72.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4126 7921 4096 7922 4075 7936 4094 8005
4131 7986
TIME...MOT...LOC 1355Z 268DEG 34KT 4128 7982 4095 8001
TAXLocal storm report, Jun 16, 9:24 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1024 AM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HAIL 1 ENE ADENA 40.22N 80.87W
06/16/2016 M1.25 INCH JEFFERSON OH POST OFFICE
.
&&
JDLocal storm report, Jun 16, 9:30 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 4 NW BROOKSIDE 40.12N 80.81W
06/16/2016 E1.00 INCH BELMONT OH PUBLIC
.
&&
JDThunderstorm Wind, Marshall
- When
- June 16, 9:35 AM EST
- Where
- Marshall County, 1.26 mi ENE of Benwood
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -80.710
A trained spotter reported a 67 MPH wind gust from a Davis Anemometer on a steel pole that was bent over.
Hail, Ohio
- When
- June 16, 9:36 AM EST
- Where
- Ohio County, Wheeling
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.070, -80.720
Hail, Ohio
- When
- June 16, 9:37 AM EST
- Where
- Ohio County, Wheeling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -80.720
Hail, Monongalia
- When
- June 16, 10:52 AM EST
- Where
- Monongalia County, 1.06 mi W of John
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.680, -80.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2016$52 million · 3.25 in hail · 27 events
- Tornado and Flash Flooding in Pennsylvania, June 16 to 17, 20161 injured · $600,000 · EF0 · 32 events
- Hail and Damaging Winds in Virginia, June 16, 20163 in hail · 116 events
- Hail and Damaging Winds in Virginia, June 16, 2016$135,000 · 2 in hail · 50 events
- Hail and Damaging Winds in Virginia, June 16, 2016$181,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 2016$147,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 16, 2016$156,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, June 16, 2016$140,000 · 50 kt wind · 7 events
- Damaging Winds in Alabama, June 16 to 17, 2016$58,000 · 65 kt wind · 21 events
- Hail and Damaging Winds in Florida, June 16 to 17, 2016$32,000 · 1.25 in hail · 33 events
- Tornado and Damaging Winds in West Virginia, June 16, 2016$68,000 · EF0 · 9 events
- Hail and Damaging Winds in West Virginia, June 16, 2016$15,000 · 2.1 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640824, 640821, 640822, 640823.